Alert archive / Minnesota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 117, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 12, 2015, 10:20 PM CDT for Beltrami County, Clearwater County, Polk County, Minnesota. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2015, 10:20 PM CDT (03:20 UTC)
- Expired
- Aug 12, 2015, 11:15 PM CDT
- In force
- 55 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Beltrami County, MN, Clearwater County, MN, Polk County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 152 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 10:30 PM CDT | HAIL 1 | 6 N Bagley, MN | REPORT POSTED TO SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 3:33 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 3.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1493 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1383 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 227 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 11.5
The text
As transmitted, in the capitals the NWS used until 2016.
783
WUUS53 KFGF 130320
SVRFGF
MNC007-029-119-130415-
/O.NEW.KFGF.SV.W.0117.150813T0320Z-150813T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1020 PM CDT WED AUG 12 2015
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA...
NORTHERN CLEARWATER COUNTY IN NORTHWESTERN MINNESOTA...
EAST CENTRAL POLK COUNTY IN NORTHWESTERN MINNESOTA...
* UNTIL 1115 PM CDT
* AT 1019 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES NORTHWEST OF BERNER TO GULLY...MOVING
SOUTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
GONVICK AROUND 1030 PM CDT.
BERNER AND WEME AROUND 1035 PM CDT.
CLEARBROOK AROUND 1040 PM CDT.
BAGLEY AND LEONARD AROUND 1050 PM CDT.
SHEVLIN AND DEBS AROUND 1100 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4749 9474 4748 9553 4784 9568 4793 9564
4793 9559 4796 9558 4796 9512
TIME...MOT...LOC 0319Z 307DEG 32KT 4792 9557 4778 9566
HAIL...1.00IN
WIND...60MPH
$$
TG1 follow-up statement
046
WWUS53 KFGF 130413
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1113 PM CDT WED AUG 12 2015
MNC007-029-119-130421-
/O.EXP.KFGF.SV.W.0117.000000T0000Z-150813T0415Z/
BELTRAMI MN-CLEARWATER MN-POLK MN-
1113 PM CDT WED AUG 12 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BELTRAMI...
NORTHERN CLEARWATER AND EAST CENTRAL POLK COUNTIES WILL EXPIRE AT
1115 PM CDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
NORTHWESTERN MINNESOTA.
REMEMBER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT FOR
SOUTHERN CLEARWATER AND FAR SOUTHWESTERN BELTRAMI COUNTY.
LAT...LON 4749 9474 4748 9553 4784 9568 4793 9564
4793 9559 4796 9558 4796 9512
TIME...MOT...LOC 0408Z 307DEG 32KT 4792 9557 4778 9566
$$
JRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 10:14 PM CDT, 6 minutes earlier.
Area forecast discussion, Aug 12, 10:14 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 1014 PM CDT WED AUG 12 2015 .UPDATE... ISSUED AT 1013 PM CDT WED AUG 12 2015 OH BOY WHAT A NIGHT FOR HAIL. SUPERCELL DROPPING SOUTH JUST NOW PAST TRF. THIS CELL SHOULD CONTINUE MOVING SOUTH AND EVENTUALLY WEAKEN SOME. OTHER STORMS SOUTH OF THAT AREA INTO BECKER COUNTY. THIS AREA WILL BE FOCUS UNTIL 06Z OR SO. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 235 PM CDT WED AUG 12 2015 ELEVATED STORMS CONTINUE TO SLOWLY APPROACH AND CROSS THE INTERNATIONAL BORDER...BUT REMAIN WEAK (THIS LIKELY DUE TO STRONG CAP STILL IN PLACE). THIS ACTIVITY HAS SIGNIFICANTLY REDUCED SEVERE POTENTIAL NEAR THE INTERNATIONAL BORDER (WHERE CLOUDS HAVE KEPT TEMPS COOLER)...BUT JUST SOUTH OF THIS AREA MLCAPE HAS BECOME STRONG. AS LOW-LEVEL TROUGH APPROACHES TOWARD 00Z WHEN THE CAP IS WEAKEST...ANTICIPATE ACTIVITY TO BECOME MORE SFC BASED AND STRENGTHEN. WILL EXPAND T+ INTO THE RED RIVER VALLEY GIVEN LATEST TRENDS (WITH MAIN THREAT ALONG AND EAST OF THE VALLEY). STILL THINKING AN AREA OF STORMS MOVING FROM NORTH TO SOUTH (ISOLD TO SCATTERED) WITH DAMAGING WIND GUSTS THE MAIN THREAT (AND POSSIBLY HAIL) GIVEN THE ENVIRONMENT (AS DISCUSSED IN THE LATEST SPC SWOMCD). WARM AIRMASS REMAINS ACROSS THE REGION WITH TEMPERATURES CONTINUING WELL ABOVE NORMAL VALUES. HEAT INDEX VALUES MAY BRIEFLY APPROACH 100F DURING THE AFTERNOON HOURS...BUT NOT LONG ENOUGH TO WARRANT A HEAT ADVISORY. AFTER THIS EVENING...ALTHOUGH ANY WEAK DISTURBANCE COULD PRODUCE A THUNDERSTORM...FORCING SHOULD BE RATHER WEAK AND NOT ENOUGH TO OVERCOME CAPPING. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 235 PM CDT WED AUG 12 2015 FRIDAY-SATURDAY...MUCH OF THIS PERIOD WILL REMAIN UNDER SIMILAR CONDITIONS AS THURSDAY...EXCEPT WITH BUILDING HEIGHTS ALOFT. THE CHANCE FOR ANY PRECIP UNDER THIS PATTERN IS VERY LOW. HOT TEMPERATURES WILL CONTINUE. THE ADVERTISED COLD FRONT WILL APPROACH THE REGION DURING THE AFTERNOON HOURS. SATURDAY EVENING-WEDNESDAY...MODELS IN DECENT AGREEMENT WITH LONG TERM MODELS BRING A FRONT ASSOCIATED WITH A CANADIAN SFC LOW ACROSS THE DAKOTAS SAT NIGHT INTO SUN...GIVING REGION A CHANCE FOR STRONG TSTMS IF FROPA TRANSITS DURING PEAK HEATING. SW FLOW THEN BECOMES MORE NW AS CANADIAN RIDGE SETS UP...KEEPING FIRST HALF OF NEXT WEEK DRY BEFORE ANOTHER SYSTEM MOVES ACROSS MID WEEK...BRINGING MORE CHANCES FOR SHOWERS AND TSTMS. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 708 PM CDT WED AUG 12 2015 TSTMS OVER BEMIDJI MOVING OUT. FEW REMAINING SHOWERS OR STORMS IN NW MN AND STILL SMALL CHANCE IN THE RRV THIS EVENING. OTHERWISE SKIES WILL HAVE SCATTERED HIGH BASED CU AND CIRRUS. WEST WINDS AT DVL WILL TURN A BIT MORE SOUTHWEST AND DIMINISH THIS EVE WITH THE REST OF THE AREA SEEING WINDS SETTLING DOWN TO 5 TO 10 KTS AND MORE SOUTH-SOUTHWEST OVERNIGHT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...RIDDLE SHORT TERM...TG LONG TERM...TG/SPEICHER AVIATION...RIDDLE
Hazardous weather outlook, Aug 12, 8:41 AM CDT, 13 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 841 AM CDT WED AUG 12 2015 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-130930- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 841 AM CDT WED AUG 12 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO THE EVENING...WITH A SLIGHT RISK OF SEVERE STORMS OVER PARTS OF NORTHEASTERN NORTH DAKOTA INTO NORTHWESTERN MINNESOTA. THE MAIN THREATS ARE HAIL GREATER THAN 1 INCH IN DIAMETER AND DAMAGING WIND GUSTS. HEAT INDICES COULD REACH THE MID TO UPPER 90S FOR A SHORT TIME THIS AFTERNOON MAINLY ALONG AND WEST OF THE RED RIVER VALLEY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW SHOWERS OR THUNDERSTORMS ARE POSSIBLE OVER PARTS OF EASTERN NORTH DAKOTA ON THURSDAY...WITH HIGHER CHANCES OVER THE REGION LATER SATURDAY AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JAM
In the hours before
Local storm report, Aug 12, 9:49 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
949 PM CDT WED AUG 12 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG NEWFOLDEN 48.36N 96.33W
08/12/2015 MARSHALL MN PUBLIC
LARGE BRANCHES REPORTED BROKEN DOWN AROUND TOWN. REPORT
POSTED VIA SOCIAL MEDIA.
&&
GGUSTLocal storm report, Aug 12, 9:55 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
955 PM CDT WED AUG 12 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL THIEF RIVER FALLS 48.11N 96.18W
08/12/2015 E1.00 INCH PENNINGTON MN BROADCAST MEDIA
REPORT AND PICTURE POSTED VIA SOCIAL MEDIA.
&&
GGUSTSpecial weather statement, Aug 12, 10:03 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1003 PM CDT WED AUG 12 2015 MNZ022-023-028-130345- SOUTH CLEARWATER MN-MAHNOMEN MN-EAST BECKER MN- 1003 PM CDT WED AUG 12 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLEARWATER... NORTHEASTERN BECKER AND SOUTHEASTERN MAHNOMEN COUNTIES UNTIL 1045 PM CDT... AT 1003 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER ROY LAKE...OR 33 MILES SOUTHWEST OF BEMIDJI...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... LOWER RICE LAKE AROUND 1010 PM CDT. ZERKEL AND LONG LOST LAKE AROUND 1025 PM CDT. LAKE ITASCA AROUND 1045 PM CDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHWESTERN MINNESOTA. LAT...LON 4721 9567 4739 9561 4736 9519 4709 9519 TIME...MOT...LOC 0303Z 283DEG 18KT 4729 9554 TG
Special weather statement, Aug 12, 10:05 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1005 PM CDT WED AUG 12 2015 MNZ016-017-023-130400- NORTH CLEARWATER MN-SOUTH CLEARWATER MN-SOUTH BELTRAMI MN- 1005 PM CDT WED AUG 12 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BELTRAMI AND CENTRAL CLEARWATER COUNTIES UNTIL 1100 PM CDT... AT 1004 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WEME...OR 29 MILES WEST OF BEMIDJI...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... BAGLEY AROUND 1020 PM CDT. LEONARD AROUND 1030 PM CDT. SHEVLIN AROUND 1040 PM CDT. SOLWAY AND PINEWOOD AROUND 1055 PM CDT. WILTON AROUND 1100 PM CDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHWESTERN MINNESOTA. LAT...LON 4741 9499 4750 9554 4769 9556 4767 9490 TIME...MOT...LOC 0304Z 283DEG 18KT 4759 9549 TG
Local storm report, Aug 12, 10:07 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1007 PM CDT WED AUG 12 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL 2 S PLUMMER 47.89N 96.04W
08/12/2015 E1.25 INCH RED LAKE MN BROADCAST MEDIA
REPORT AND PHOTO POSTED VIA SOCIAL MEDIA.
&&
GGUSTLocal storm report, Aug 12, 10:15 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1015 PM CDT WED AUG 12 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 PM HAIL 8 NNW BAGLEY 47.63N 95.47W
08/12/2015 E0.88 INCH CLEARWATER MN BROADCAST MEDIA
REPORT AND PHOTO POSTED VUIA SOCIAL MEDIA.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 7:24 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Roseau | 66 min |
| Aug 12, 7:51 PM CDT | Tornado Warning | FGF | Kittson, Marshall, Roseau | 39 min |
| Aug 12, 8:13 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Pennington, Roseau | 62 min |
| Aug 12, 8:16 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 59 min |
| Aug 12, 9:10 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington, Red Lake | 65 min |
| Aug 12, 9:42 PM CDT | Severe Thunderstorm Warning | FGF | Pennington, Polk, Red Lake | 63 min |
| Aug 12, 10:03 PM CDT | Special Weather Statement | FGF | Mahnomen | 42 min |
| Aug 12, 10:05 PM CDT | Special Weather Statement | FGF | Clearwater | 55 min |
| Aug 12, 10:42 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard, Mahnomen, Polk | 63 min |
| Aug 12, 11:43 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clearwater, Hubbard, Mahnomen, Otter Tail, Wadena | 62 min |
| Aug 13, 12:42 AM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 48 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.